ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Hazard Alert! Another Brevibloc® (esmolol) death has occurred

From the January 18, 1998 issue of MSA Acute Care edition newsletter

Another Brevibloc® (esmolol) death has occurred due to accidental direct injection of the contents of a 10 mL ampul (2.5 g) instead of a 10 mL (100 mg) vial for a loading dose. Although a company-affixed “amp must be diluted” label was present on the ampul neck, it failed to prevent the error. That’s because a nurse drew up the ampul contents into a syringe, then handed it to a doctor, assuming he would further dilute it in an IV bag. Unfortunately, he injected the syringe contents directly into the patient, whose heart stopped almost immediately from the massive overdose. We are aware of at least 30 deaths or serious injuries with the ampul form of the drug. We’ve previously contacted the company and FDA about this problem, and the manufacturer is working to repackage the drug to prevent the concentrate from being injected. However, the problem has been around for years, and it may be some time before it is resolved. Therefore, we suggest that, if not already done, hospitals should evaluate how essential it is to continue providing the drug in ampul form to patient care areas, including the OR. Not supplying it may be the only way to assure that more unnecessary errors do not occur.

Confusion over liposomal products can lead to serious patient harm
We continue to receive reports about dangerous confusions between some lipid-based drug products and their conventional parent drugs. Our October 9, 1996, issue warned about mix-ups between conventional and liposomal doxorubicin (Doxil®). Our November 19, 1997, issue reported a death after a patient received amphotericin B deoxycholate 300 mg IV instead of Abelcet® (amphotericin B lipid
complex), and just this week, we learned of another death after a patient received amphotericin B deoxycholate instead of Abelcet. The latest accident began unfolding when a nurse, who was unaware of the different formulations, entered a pharmacy after hours and retrieved seven 50 mg vials of amphotericin B deoxycholate instead of 350 mg of Abelcet. Lipid-based products have dosing recommendations
which differ from non-lipid formulations of the same drug. For example, the plasma clearance of the liposomal form of doxorubicin is significantly reduced compared to doxorubicin. Standard doses of the liposomal product are only 20 mg/ m2 given at 21-day intervals compared to doses of 60-75 mg/m2 every 21 days for doxorubicin. Accidental administration of the liposomal form of doxorubicin in a dose appropriate for conventional doxorubicin led to a death in the 1996 report noted above. On the other hand, a patient who, by mistake, is given amphotericin B deoxycholate at the Abelcet dose would receive greater than a 3-fold overdose. The patient in the most recent case went into cardiac arrest during the infusion and
died. Amphotericin B deoxycholate doses should not exceed 1.5 mg/kg daily, whereas Abelcet is dosed at 5 mg/kg daily. We stress the need for formulary control and systematic educational processes when introducing these new products. Avoid storing the products side by side, and put auxiliary labels on all forms to differentiate them. Adequate warnings and reminders, including computer warnings, can reduce the potential for confusion. We strongly recommend that prescribers refer to lipid-based products only by their brand names. Having non-pharmacy personnel retrieve items from a pharmacy after hours is an increasingly risky practice. We urge hospitals to consider other means for supplying needed medications.

Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP